Hail, Moniteau
- When
- May 16, 3:18 PM CST
- Where
- Moniteau County, Tipton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.650, -92.780
Strong to severe storms developed along a warm front across the region. There were numerous reports of large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Strong to severe storms developed along a warm front across the region. There were numerous reports of large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 16, 1:55 PM CST, 1 hour 23 minutes earlier.
Area Forecast Discussion National Weather Service Saint Louis MO 255 PM CDT Sun May 16 2021 .SHORT TERM... (Through Late Monday Night) Issued at 254 PM CDT Sun May 16 2021 Currently, an area of widespread showers and thunderstorms is positioned over north-central Missouri being fed by warm air advection ahead of an approaching shortwave. The boundary laid out by yesterday's convection has lifted northward as a warm front and is currently draped across central Missouri into southern Illinois. The broken band of showers just north of this front focused over the St. Louis metro area will continue to move northeastward and is expected to dissipate over the next several hours. Our primary focus this afternoon and evening is the warm sector just south of the front, where a band of convection and agitated cumulus stretches from eastern Kansas into southeastern Missouri. Scattered showers and thunderstorms within this band have remained mostly west of the CWA where upper-level support from a shortwave is more conducive for updraft development. Other than better upper-level support further west, the environment south of the front is fairly uniform across eastern Kansas and Missouri, characterized by 1,500- 2,000 J/kg of SBCAPE and 25-30 kts of effective bulk shear per 19z SPC mesoanalysis. As the shortwave draws closer to the CWA, scattered showers and storms are expected to develop within this band of agitated cumulus later this afternoon and early evening. Better chances and coverage are expected in central Missouri closer to the shortwave, but the chance will extend into eastern Missouri as well. Given the aforementioned parameter space, stronger storms will be capable of gusty winds and small hail. Overnight and through tomorrow morning, a low level jet will ramp up over the CWA and interact with the warm front, increasing the coverage of showers and storms primarily over eastern Missouri and west-central Illinois. As the shortwave will passes over the CWA during the day, it will provide enough lift to keep showers going through the day with better shower coverage shifting eastward with time. During the afternoon, deterministic guidance shows only a couple hundred J/kg of MUCAPE across the CWA with around 20 kts of 0- 6 km bulk shear, which aligns with the upper bounds of SREF guidance. Therefore, I have confidence in isolated thunderstorms tomorrow, but strong storms are not currently anticipated. The chance of rain is currently expected to dwindle through the evening as the shortwave continues eastward out of the CWA. Elmore .LONG TERM... (Tuesday through Next Sunday) Issued at 254 PM CDT Sun May 16 2021 For Tuesday through the remainder of the extended forecast period, the upper level pattern will become increasingly amplified over the CONUS. Southwesterly flow will hold over the Middle Mississippi Valley as a trough digs equatorward over the western U.S. and a ridge builds over the eastern portion of the country. This pattern will allow for southerly low-level flow to be maintained over the CWA, continuing to build a warm, moist air mass over the region. Subtle shortwaves within the southwest flow aloft will tap into this air mass and bring the chance of rain to portions of the CWA through much of the period. However, this part of the period will be far from a wash out, with the smattering of precipitation chances being a result of the spread of solutions seen in ensemble guidance. As we near the end of the period, there are signals that the eastern ridge may build westward with the ridge axis centered over or near the CWA. This would limit the overall chance of rain near the end of the work week and weekend, but the spread in solutions and long lead time prevent me from saying that confidently. What I am confident in is a steady increase in temperatures through this portion of the period thanks to the the sustained southerly flow over the CWA. Median temperatures in ensemble guidance show a rise to and then a little above climatological normals by the end of the period, however, exactly how warm temperatures get each day is uncertain due to the spread in convection potential. Elmore && .AVIATION... (For the 18z TAFs through 18z Monday Afternoon) Issued at 1222 PM CDT Sun May 16 2021 A warm front is currently lifting through Missouri and Illinois, and is responsible for the scattered showers in central Missouri near the KCOU terminal. These showers are expected to continue moving northeastward in the period and will dissipate, though they may come close to the KSUS, KSTL, and KCOU terminals. Our focus then turns to the chance of scattered showers and thunderstorms later this afternoon and evening for all local terminals. Given the scattered nature of this activity, confidence is low on direct impacts to terminals. However, if a storm does impact a terminal, sub-VFR flight conditions are possible. Coverage of showers and thunderstorms will increase overnight mainly over the KCOU and KUIN terminals. Ceilings will also drop overnight for all local terminals, with KSTL, KSUS, and KCPS dropping to MVFR, and KCOU and KUIN dropping to IFR. Some guidance wanted to decrease ceilings further at KCOU and KUIN early tomorrow morning, but confidence is currently greater in them being on the higher end of guidance. Showers will increase in coverage across the KSUS, KSTL, and KCPS terminals tomorrow morning through the remainder of the period. Elmore && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 255 PM CDT Sun May 16 2021 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-171200- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 255 PM CDT Sun May 16 2021 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a chance for thunderstorms across the area tonight, and a marginal risk for severe thunderstorms in parts of central and eastern Missouri this evening. The primary threats are hail up to one inch and wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance for thunderstorms across parts of the area Monday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening across parts of central and eastern Missouri. Carney
The Pleasant Hill radar (KEAX), 130 km away, was scanning. The volume nearest the first event began at 21:17 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962872, 962873.